Home About us Editorial board Ahead of print Current issue Archives Instructions Submit article Search Subscribe Contacts Login
  • Users Online: 325
  • Home
  • Print this page
  • Email this page


 
 Table of Contents  
LETTER TO THE EDITOR
Year : 2020  |  Volume : 7  |  Issue : 2  |  Page : 106-107

Bleomycin-induced flagellate dermatitis


Department of Dermatology, Venereology, and Leprosy, R.G. Kar Medical College, Kolkata, West Bengal, India

Date of Submission02-Mar-2020
Date of Decision22-Mar-2020
Date of Acceptance21-Jul-2020
Date of Web Publication03-Dec-2020

Correspondence Address:
Dr. Abheek Sil
Department of Dermatology, Venereology, and Leprosy, R.G. Kar Medical College, 1, Khudiram Bose Sarani, Kolkata 700004
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/Pigmentinternational.Pigmentinternational_

Rights and Permissions
  Abstract 


Flagellate pigmentation represents a unique adverse effect of bleomycin therapy that is encountered in 8–22% of patients. But this occurrence is independent of dose, route of administration, and underlying disorder (including type of malignancy). We highlight a case of a middle-aged man who developed flagellate hyperpigmentation following bleomycin-containing combined chemotherapy for Hodgkin’s lymphoma. Early recognition of bleomycin as the culprit drug is of paramount importance as these patients are usually on multiple medications.

Keywords: Adverse drug reaction, bleomycin, flagellate pigmentation


How to cite this article:
Sil A, Bhanja DB, Chakraborty S. Bleomycin-induced flagellate dermatitis. Pigment Int 2020;7:106-7

How to cite this URL:
Sil A, Bhanja DB, Chakraborty S. Bleomycin-induced flagellate dermatitis. Pigment Int [serial online] 2020 [cited 2021 Feb 27];7:106-7. Available from: https://www.pigmentinternational.com/text.asp?2020/7/2/106/302067



Dear Editor,

Bleomycin is a commonly used cytotoxic antibiotic for lymphoma, germ cell tumours and malignant pleural effusion. Additionally, it has been utilized intralesionally for treatment of warts or sclerotherapy for vascular malformations. Flagellate or streaked hyperpigmentation, first recognized in 1970,[1] is a characteristic but relatively uncommon cutaneous adverse effect of systemic or intralesional bleomycin.

A 33-year-old gentleman suffering from Hodgkin’s lymphoma (Stage III1B) on a chemotherapeutic regimen comprising doxorubicin, bleomycin, vinblastine, and dacarbazine (ABVD) presented with itchy, whiplash-like rash over his arms and back, 10 days after receiving the fourth chemotherapy session. Within 12 hours of onset of initial pruritus and linear wheals, reddish-brown rash was seen over his left upper arm. In a span of a few days, the lesions became darker and progressed to involve the upper limbs and back. He denied ingestion of shitake mushrooms or history suggestive of any systemic involvement. Cutaneous examination revealed multiple, well-delineated linear hyperpigmented streaks (ranging from 4 to 12 cm in length; 3 to 8 cm in width) without associated scales distributed haphazardly over bilateral arms, forearms, nape of neck and entire back [Figure 1]. Histopathological analysis from lesion over upper back showed basal layer hyperpigmentation with mild superficial perivascular mononuclear cell infiltration [Figure 2]. The unique clinical presentation, temporal association with bleomycin, and corroborative histopathogical finding confirmed the diagnosis of bleomycin-induced flagellate pigmentation. Topical clobetasol propionate (0.05%) ointment twice daily and daily oral levocetirizine (5 mg) for 3 weeks led to symptomatic relief but the pigmentation persisted. His treating oncologist was recommended to consider a bleomycin sparing regimen. However, considering the importance of bleomycin as a part of the ongoing chemotherapeutic regimen, the cutaneous adverse reaction was not considered severe enough to warrant discontinuation of the treatment protocol.
Figure 1 Multiple linear hyperpigmented streaks distributed over back.

Click here to view
Figure 2 Histopathology showing hyperpigmentation of basal layer with superficial perivascular mononuclear cell infiltration (H&E, x100).

Click here to view


Cutaneous reactions secondary to bleomycin form an uncommon group of side-effects compared to the drug’s pulmonary toxicity. Skin demonstrates decreased activity of hydrolases required for inactivation of bleomycin, which explains the corresponding dermatological complications. Bleomycin has been reported to cause alopecia, stomatitis, hyperpigmentation, oedema, nail changes, Raynaud’s phenomenon leading to digital gangrene, verrucous plaques over knees and elbows, painful nodules on fingers and sclerodermoid changes.[1] The streaked or flagellate pigmentation represents a unique adverse effect of bleomycin therapy, encountered in 8–22 % of patients, independent of dose, route of administration, and type of underlying malignancy. However, flagellate hyperpigmentation has also been documented secondary to docetaxel, bendamustine, peplomycin (bleomycin derivative), shitake mushrooms, jellyfish stings, poison ivy, dermatographism, chikungunya fever, adult-onset Still’s disease, and dermatomyositis.[2],[3] Although the exact pathogenesis of bleomycin-induced pigmentation remains obscure, proposed hypotheses include increased localized melanogenesis, leakage of the drug due to scratching and alterations to normal pigmentary patterns secondary to inflammation.[4]

Flagellate pigmentation normally appears from day 1 to 9 weeks after drug administration; cumulative doses of 100-300 mg is warranted although doses as low as 15 to 30 mg have been reported to cause pigmented streaks following intralesional bleomycin therapy.[5]

Treatment does not dictate discontinuation of bleomycin (after risk-benefit analysis) but rather warrants providing symptomatic relief with topical corticosteroids and antihistaminics. The condition is self-resolving, albeit unavoidable residual hyperpigmentation, but can recur with drug rechallenge. In our patient, patch-test or rechallenge with bleomycin could not be performed as the patient did not consent to the procedure.

We emphasize the early recognition of bleomycin as the culprit drug causing flagellate dermatitis, as these patients are usually on multiple medications. Considering the not-so-severe nature of this adverse cutaneous reaction, adoption of a bleomycin-sparing regimen seems unwarranted. However, the analysis of its significance in the context of the patient’s underlying medical ailment should be undertaken only in consultation with treating oncologist.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Yamamoto T, Nishioka K. Flagellate erythema. Int J Dermatol 2006;45:627-31.  Back to cited text no. 1
    
2.
Bhushan P, Manjul P, Baliyan V. Flagellate dermatoses. Indian J Dermatol Venereol Leprol 2014;80:149-52.  Back to cited text no. 2
[PUBMED]  [Full text]  
3.
Basu D, Podder I, Das A. Bleomycin-induced flagellate hyperpigmentation: A case report with review of literature. Pigment Int 2016;3:40-2.  Back to cited text no. 3
  [Full text]  
4.
Khmamouche MR, Debbagh A, Mahfoud T, Aassab R, Lkhoyaali S, Ichou M et al. Flagellate erythema secondary to bleomycin: a new case report and review of the literature. J Drugs Dermatol 2014;13:983-4.  Back to cited text no. 4
    
5.
Yamamoto T. Bleomycin and the skin. Br J Dermatol 2006;155:869-75.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
References
Article Figures

 Article Access Statistics
    Viewed220    
    Printed10    
    Emailed0    
    PDF Downloaded24    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]